North Carolina, 2021Hail in North Carolina, April 14, 2021
April 14, 2021 · NWS MHX · 1 event in 1 county or zone
An isolated severe thunderstorm produced golf ball sized hail during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced golf ball sized hail during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 14, 6:54 PM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Apr 14, 6:54 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
754 PM EDT Wed Apr 14 2021
.SYNOPSIS...
An area of low pressure will lift across central NC and SE VA
tonight followed by a cold front early Thursday. High pressure
will build into the area late in the week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 745 PM Wed...SPC mesoanalysis showing predominantly stable
conditions over eastern NC which has put a lid on any robust
storm activity. A strong storm initially over Johnston and
Wilson counties collapsed while crossing the Pitt County line
and expect any addition convection that does form to follow the
same trend. An already mediocre severe threat tonight for inland
locales now appears close to zero.
HRRR still pointing to a better coverage of showers crossing the
region overnight through morning. RAP indicating a modest amount
of MLCAPE and kept a mention of thunder in the grids although no
strong storms are anticipated.
Prev disc...High pressure will move offshore as a sfc low
develops across the Piedmont region and moves through overnight.
Some sct showers and tstms can be expected ahead of developing
cold front associated with the sfc low. Despite a favorable
50-60 kts of 0-6 km bulk shear, severe parameters overall at the
moment look lackluster given minimal instability (MUCAPE < 500
J/kg) available. Hi res guidance does show LLJ ramping up a bit
just ahead of the line of storms, but does not look to provide
sufficient moisture advection in time. Fcst soundings currently
favoring elevated tstorms tonight with marginal risk for some
gusty winds and small hail. Best chc for a strong to severe
storm at this point looks to be around the Hatteras Island area,
where some stronger storms developing over the Gulf Stream may
move ashore. Overnight temps expected in the low 60s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 335 PM Wednesday...Skies will remain partly to mostly
cloudy as a cut- off upper low over the Midwest continues to
drift eastward, kicking up another weak sfc low and cold front
across NC. Schc for an iso shower in the morning with a better
chc for showers along the Crystal Coast mid to late aftn as the
weak front moves through the region. A tstorm or two can't be
ruled out, but very unlikely to become severe. Highs will be
tamed by cloud cover, only reaching the low 70s during the aftn
with upper 60s along the coast.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 350 AM Wednesday...A cold front will cross the region late
Wednesday night into early Thursday leading to a brief period of
unsettled weather. The front stalls well south of the area Friday
then lifts closer to Eastern NC by the weekend, with a weak area of
low pressure passing just off the coast along the stalled boundary
late Sunday into Monday. Near to slightly above average temperatures
for the extended period.
Thursday...A closed upper low over upper Midwest will slowly drift
southeast towards NY/PA Thursday. A weak front will move east from
the eastern slopes of the Appalachian Mountains to the VA/NC border.
Weak low pressure begins to form along the slow moving front off the
DELMARVA peninsula by Thurs afternoon. Trended PoPs to reflect
latest trends which have Chance PoPs in the morning improving to
Slight Change in the afternoon and eventually precip ending along
the coast by sunset. QPF amounts range less than one tenth of an
inch for Thurs with temps near normal, likely realized in the
morning before moderate CAA develops in the afternoon.
Thursday night into Saturday...The closed upper low deepens further
as it moves east into the Northeast U.S. and eventually off the New
England coast. The surface low becomes vertically stacked with the
upper low during this period, well north of the area, while high
pressure builds in from the west across Eastern NC. Mostly dry
conditions through Friday night. On Saturday, the front that was
stalled well south of the area will lift north closer the region,
and have introduced slight chance PoPs for Onslow to Oregon Inlet
and southeast. Temps Fri and Sat remain near normal with highs near
70 inland, low/mid 60s along the coast.
Sunday into Tuesday...Uncertainty increases late in the period.
Guidance is consistent that as the weak boundary lifts north closer
to Eastern NC, a weak surface low will form along the boundary off
the NC coast - just how close it is to the coast will determine
precip chances, cloud cover, moderation of temps. For now, will hold
with persistence for Sun into Mon, slight chance PoPs closer to the
coast. Temps remain near or just a few degrees above normal for mid
April.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Short Term /through 00Z Friday/...
As of 750 PM Wed...VFR conditions prevail across the terminals
with weak low pressure over central NC. A weak boundary over the
NC/VA border is serving as a focal point for a small but
intense cluster of thunderstorms moving towards the Albemarle,
and this will remain clear of TAF terminals.
Another round of showers and potentially a storm or two will
cross the area starting at 03z as low lifts northeast and drags
a cold front from west to east. Brief periods of sub-VFR
conditions are possible but given scattered nature of activity
opted to keep mention out of forecasts. Precip comes to end
before 12z with winds veering westerly and cigs dropping to MVFR
ahead of a weak reinforcing cold front, although HREF
probabilities indicate a quick return to VFR at all terminals by
no later than 20z.
Long Term /Wednesday night through Friday/...
As of 400 am Wednesday...Mostly VFR conditions expected through the
period. Cold front with precip will move through Eastern NC early
Thursday, but remaining VFR. Drier weather with VFR conditions
likely through the weekend.
&&
.MARINE...
Short Term /Through Wednesday/...
As of 345 PM Wednesday...Weak sfc low tonight will ramp up Srly
winds ahead of a cold front tonight into Thursday morning. SCA
will be in effect for Pamlico Sound, southern and central
waters. Wind gusts will reach about 25 kts before shifting SWrly
behind the front before ramping down and turning Wrly by the
aftn. Seas will ramp up to 4-6 ft before gradually diminishing
Thursday.
Long Term /Wednesday night through Friday/...
As of 410 AM Wednesday...Cold front will move through the
Eastern NC waters early Thursday with winds shifting more NW
throughout the day. SCA conditions will persist for the central
and southern coastal waters through Thursday due to elevated
seas behind the front. High pressure will build in from the west
for Fri into Sat with winds shifting NW to N and diminishing to
10 kt or less by late Sat. Weak low pressure will form along a
boundary lifting north near the southern coastal waters Sat
night into Sunday, leading to another wind shift however winds
remain 15 kt or less. Seas subside to 3-4 ft on Saturday and 2-3
ft on Sunday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 8 PM EDT Thursday for AMZ152-154.
Small Craft Advisory until 5 PM EDT Thursday for AMZ156-158.
Small Craft Advisory until 4 AM EDT Thursday for AMZ135.
&&
SYNOPSIS...MHX
NEAR TERM...MS/ML
SHORT TERM...ML
LONG TERM...DAG
AVIATION...DAG/MS
MARINE...DAG/MLHazardous weather outlook, Apr 14, 3:40 PM EST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
440 PM EDT Wed Apr 14 2021
NCZ090-092-194-198-199-152045-
Duplin-Jones-Southern Craven-Inland Onslow-Coastal Onslow-
440 PM EDT Wed Apr 14 2021
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-196-152045-
West Carteret-East Carteret-
440 PM EDT Wed Apr 14 2021
...MODERATE RIP CURRENT RISK IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ029-044>047-079>081-091-094-193-152045-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Lenoir-Pamlico-Northern Craven-
440 PM EDT Wed Apr 14 2021
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Scattered strong to severe thunderstorms will be possible this
afternoon and evening. Should any storms become severe, the biggest
threats will be damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ203>205-152045-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
440 PM EDT Wed Apr 14 2021
...MODERATE RIP CURRENT RISK IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Tonight.
Scattered strong to severe thunderstorms will be possible this
afternoon and evening. Should any storms become severe, the biggest
threats will be damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 14, 5:17 PM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
617 PM EDT Wed Apr 14 2021
NCZ044-079-142300-
Greene-Pitt-
617 PM EDT Wed Apr 14 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENE AND NORTHWESTERN
PITT COUNTIES...
At 617 PM EDT, a strong thunderstorm was located near Wilson, or 16
miles west of Farmville, moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Greenville, Farmville, Bell Arthur, Bruce, Lizzie, Fountain,
Castoria, Walstonburg and Falkland.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3567 7767 3576 7752 3580 7747 3581 7742
3582 7740 3548 7741 3554 7782 3557 7782
TIME...MOT...LOC 2217Z 271DEG 23KT 3565 7789
26Hail, Washington
- When
- April 14, 8:43 PM EST
- Where
- Washington County, 0.69 mi WNW of Mackeys
- Measured
- 1.75 in hail
- Reported by
- County Official
- Coordinates
- 35.935, -76.630
Golf ball sized hail fell along Albemarle Beach Rd. The report was relayed via Washington County EMA.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Guam, April 14 to 16, 2021$5.9 million · 2 events
- Hail in Texas, April 14 to 15, 20212.75 in hail · 23 events
- Winter Storm and Winter Weather in Colorado, April 14 to 16, 20217 events
- Hail and Damaging Winds in Texas, April 14 to 16, 20211.75 in hail · 5 events
- Winter Storm in Wyoming, April 14 to 15, 20215 events
- Hail and Damaging Winds in North Carolina, April 14, 2021$3,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in North Carolina, April 14, 2021$9,000 · 2.75 in hail · 4 events
- Strong Wind in California, April 14 to 18, 2021$8,000 · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 14, 20212 events
- Damaging Winds in Virginia, April 14, 2021$3,000 · 50 kt wind · 2 events
- Hail in Arkansas, April 14, 20210.88 in hail · 1 event
- Hail in Louisiana, April 14, 20211 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944231.